Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Birmingham, AL

March 16, 2012Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 16, 2012, 2:52 PM CDT for Cherokee County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 2:52 PM CDT (19:52 UTC)
Expired
Mar 16, 2012, 3:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS54 KBMX 161952
SVRBMX
ALC019-162030-
/O.NEW.KBMX.SV.W.0068.120316T1952Z-120316T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 330 PM CDT

* AT 250 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MENTONE...
  OR NEAR VALLEY HEAD...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLOUDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3451 8550 3444 8549 3443 8549 3443 8559
      3447 8559 3449 8558 3453 8552
TIME...MOT...LOC 1953Z 275DEG 12KT 3452 8556

$$

56
1 follow-up statement
144 
WWUS54 KBMX 162012
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI MAR 16 2012

ALC019-162030-
/O.CON.KBMX.SV.W.0068.000000T0000Z-120316T2030Z/
CHEROKEE AL-
312 PM CDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL CHEROKEE COUNTY UNTIL 330 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LITTLE RIVER FALLS...OR 6 MILES EAST OF FORT PAYNE...MOVING EAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLOUDLAND.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3451 8550 3444 8549 3443 8549 3443 8559
      3447 8559 3449 8558 3453 8552
TIME...MOT...LOC 2013Z 263DEG 16KT 3445 8557

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:32 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 16, 12:32 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI MAR 16 2012

.UPDATE...
FOR 18 Z AVIATION.

&&

.DISCUSSION...
WE CONTINUE TO WATCH THE MCS THAT CONTINUES TO MAKE ITS WAY
SOUTHWARD LATE THIS MORNING ACROSS SOUTHWESTERN TENNESSEE AND
NORTHERN MISSISSIPPI AROUND THE PERIPHERY OF THE UPPER HIGH
CENTERED ACROSS SOUTHERN TEXAS. LOOKING AT THE LATEST TRENDS...THE
LARGE COLD POOL BOUNDARY THAT HAS ALLOWED THE LINE TO MOVE SO FAR
SOUTH HAS RACED OUT AHEAD OF THE BULK OF THE RAINFALL. THE
BOUNDARY CAN NOW BE VIEWED FROM KGWX RADAR MOVING INTO FRANKLIN
AND MARION COUNTIES. WITH THE BOUNDARY MOVING SO FAR AHEAD OF THE
SHOWERS AND STORMS...A WEAKENING TREND OF THE ENTIRE SYSTEM CAN BE
EXPECTED OVER THE NEXT FEW HOURS...AND THIS IS BACKED UP WITH
WARMING CLOUDTOPS BASED ON IR SATELLITE IMAGERY. HOWEVER...RUC
ANALYSIS DOES INDICATE THAT VERY UNSTABLE CONDITIONS STILL EXIST
JUST SOUTH OF WHERE THE COLD POOL BOUNDARY WILL BE MOVING THROUGH.
AT LEAST 2000J/KG OF ML CAPE EXISTS CLOSE TO THE MS/AL STATE LINE.
ALSO...DOWNDRAFT CAPES OF AROUND 900-1000 AND 700J/KG OF CAPE IN
THE HAIL GROWTH ZONE WILL SUPPORT SOME STORMS TO DEVELOP THAT
COULD HAVE SOME GUSTY WINDS AND SMALL HAIL. WE WILL CONTINUE TO
MONITOR DEVELOPMENT OF STORMS THAT DEVELOP BEHIND THE COLD POOL
BOUNDARY MOVING SOUTH...AS THE COOLER AIR AT THE SURFACE FORCES
PARCELS ABOVE THE LFC HEIGHT WHICH IS LOWER ACROSS NORTHWESTERN
AND WESTERN PORTIONS OF THE STATE.

FOR THE FORECAST TODAY...WENT AHEAD AND RAISED POPS TO CATEGORICAL
AND LIKELY FOR THE FAR NORTHWESTERN AND WESTERN COUNTIES AND HIGH
CHANCE POPS ACROSS THE INTERSTATE 20 AND 59 CORRIDORS. ALSO WENT
AHEAD AND LOWERED HIGH TEMPERATURES ACROSS THE FAR NORTHWESTERN
COUNTIES DUE TO THE CLOUD COVER AND POSSIBLE STORMS THAT WILL BE
MOVING IN. HIGHS ACROSS THE REMAINDER OF THE STATE STILL LOOK NICE
AND WARM...WITH LOWER 80S EXPECTED AREAWIDE AND POSSIBLE RECORD
HIGH TEMPERATURES. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
AS WELL DURING THE PEAK HEATING OF THE DAY. LOOKS ACTUALLY MORE
LIKE A MAY WEATHER PATTERN THAN MARCH...AND THESE TRENDS LOOK
LIKELY TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.

56/GDG

&&

.AVIATION...
PREVAILING VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
FORECAST...BUT INCLUDED VCTS FOR BHM AND ANB WHERE THE BEST
CHANCE OF THUNDERSTORMS WILL BE FOR THE AFTERNOON. ALREADY SEEING
VIGOROUS CU AND SHOWER DEVELOPMENT BETWEEN BHM AND ANB. GUSTY
WINDS COULD BECOME AN ISSUE WITH THESE THUNDERSTORMS DUE TO THE
STEEP LAPSE RATES IN THE LOW LEVELS AND THE MID LEVEL DRY AIR.

87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  83  56  83  54 /  30  30  10  10  10
ANNISTON    58  82  57  82  57 /  20  30  10  10  10
BIRMINGHAM  59  83  58  83  59 /  20  20  10  10  10
TUSCALOOSA  57  83  55  84  56 /  10  20  10  10  10
CALERA      59  83  59  83  59 /  20  20  10  10  10
AUBURN      59  82  58  82  59 /  20  30  10  10  10
MONTGOMERY  59  84  59  83  59 /  20  20  10  10  10
TROY        58  83  57  82  57 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/87
Hazardous weather outlook, Mar 16, 12:50 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT FRI MAR 16 2012

ALZ011>015-017>050-171800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1250 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

87

In the hours before

Special weather statement, Mar 16, 1:02 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAR 16 2012

ALZ018>020-026-161845-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
102 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR...EASTERN
ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO RAGLAND...AND
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...

&&

LAT...LON 3431 8550 3367 8572 3367 8616 3370 8618
      3370 8619 3368 8620 3367 8618 3367 8628
      3420 8602 3421 8585 3425 8584 3424 8582
      3426 8581 3426 8578 3430 8573
TIME...MOT...LOC 1802Z 268DEG 9KT 3421 8592 3375 8615

56
Local storm report, Mar 16, 1:14 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             2 SW WESTON             34.14N 88.06W
03/16/2012  E0.25 INCH       MARION             AL   EMERGENCY MNGR

            PEA SIZED HAIL ALONG COUNTY ROAD 19.

&&

GRANTHAM
Local storm report, Mar 16, 1:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             5 N ANDERSON            34.14N 85.92W
03/16/2012  E1.00 INCH       ETOWAH             AL   TRAINED SPOTTER

            QUARTER SIZED HAIL ALMOST COVERING THE GROUND IN BLACK
            CREEK.

&&

GRANTHAM
Special weather statement, Mar 16, 1:46 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI MAR 16 2012

ALZ020-161930-
CHEROKEE AL-
146 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
230 PM CDT...

AT 143 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF BLANCHE...OR 6 MILES EAST OF LITTLE
RIVER CANYON NATIONAL PRESERVE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...

NEW MOON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3451 8550 3431 8546 3428 8567 3436 8568
      3438 8563 3444 8559 3449 8558 3452 8554
      3452 8551
TIME...MOT...LOC 1845Z 258DEG 10KT 3440 8552

56
Local storm report, Mar 16, 2:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             3 SW TABOR ROAD         34.17N 85.89W
03/16/2012  E1.50 INCH       ETOWAH             AL   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL REPORTED NEAR BLACK CREEK FIRE
            STATION.

&&

GRANTHAM
Local storm report, Mar 16, 2:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             6 NNW WEDOWEE           33.39N 85.51W
03/16/2012  E1.75 INCH       RANDOLPH           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED JUST NORTH OF THE LAKESIDE
            MARINA AT LAKE WEDOWEE ON HIGHWAY 431.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:18 PM CDTSpecial Weather StatementBMXMarion27 min
Mar 15, 9:25 PM CDTSpecial Weather StatementBMXDeKalb50 min
Mar 15, 10:40 PM CDTSpecial Weather StatementBMXWalker50 min
Mar 16, 12:54 PM CDTSpecial Weather StatementBMXMarion36 min
Mar 16, 1:02 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah43 min
Mar 16, 1:13 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah29 min
Mar 16, 1:27 PM CDTSevere Thunderstorm WarningBMXCherokee15 min
Mar 16, 2:17 PM CDTSevere Thunderstorm WarningBMXRandolph26 min
Mar 16, 3:01 PM CDTSpecial Weather StatementBMXWinston44 min
Mar 16, 3:04 PM CDTSevere Thunderstorm WarningBMXWinston26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.